What The Doctor Ordered

Written by: Kayte Corrigan

We work hard to live clean and free of toxins that could bring down our precious health systems. Sometimes bad bacteria and infection get the better of us. Prescribed antibiotics can wipe out an infection, feeling miraculously well again in just a few doses. Almost like magic. We usually feel 100% back to normal before we’re finished with the antibiotics. Taking this type of medication for a prolonged period of time can sometimes cause secondary symptoms, usually relating to digestion, as well as depleting your body of certain nutrients while it’s recovering from the infection, weakening the immune system.

Antibiotics kill bacteria. This includes good bacteria disrupting normal gut flora, which aids digestion. While taking a prescribed antibiotic, these symptoms often include cramping, bloating, diarrhea, and nausea. It’s important to replenish your gut flora to relieve these symptoms. To do this you can incorporate probiotics by including yogurt or cottage cheese in your diet. For a non-dairy option, a probiotic supplement may be recommended. Try taking a probiotic every day and for a few days after you stop taking the antibiotic. A probiotic will help your digestive track not only function better while on the medication, but also boost your immune system.

It goes without saying, but you should run any and all questions by your prescribing doctor. And always take your prescriptions as directed.